Iatrogenic Cushing’s Syndrome Caused by Adulteration of a Health Product with Dexamethasone - Abstract
Background: Intake of glucocorticoids (GCs) may result in iatrogenic Cushing’s syndrome. Objective: To describe a case of severe iatrogenic Cushing’s syndrome caused by administration of a non-prescription drug adulterated with dexamethasone, and to alert physicians and public about harm associated with this product. Methods: Pubmed and internet search up to June 27, 2022. Search terms are Cushing’s, glucocorticoids, adulteration, iatrogenic. Case reports, case series and review articles are included. Case presentation: A 54-year-old man presented with severe Cushinoid features. Laboratory work-up was consistent with exogenous source of GCs. Patient denied previous or current intake of GCs but reported taking a health product called “Artri-King” for knee pain. Inspection of this drug did not reveal any GCs among its ingredients. Yet, laboratory analysis performed by the Food and Drug Administration (FDA) confirmed that this drug contains dexamethasone, which was not listed on the product label. Review of literature reveals that GC adulteration in Chinese health products is common occurring in 47.5% of patients consuming these products. Most subjects (62.3%) taking products with undeclared GCs had one or more complications attributed to GCs, 11.5% required admission to intensive care, and 3.3% died. In another series, iatrogenic Cushing’s syndrome was the second clinical presentation of use of adulterated Chine medicines occurring in 10.6% of cases, whereas psychosis was the first most frequent presentation (12.9% of cases). Conclusion: In any case of iatrogenic Cushing’s syndrome, discontinuation of supplemental health products is essential because many of these products may include undeclared GCs.